Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 5, 2017Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 5, 2017, 8:17 AM CDT for Meeker County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 8:17 AM CDT (13:17 UTC)
Expired
Jul 5, 2017, 9:00 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KMPX 051317
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 AM CDT WED JUL 5 2017

MNZ049-057-058-051400-
Kandiyohi-Stearns-Meeker-
817 AM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEEKER...SOUTHWESTERN
STEARNS AND EASTERN KANDIYOHI COUNTIES...

At 816 AM CDT, a strong thunderstorm was located over Lake Koronis
Regional Park, or 19 miles northeast of Willmar, moving southeast at
25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchfield, Paynesville, Grove City, Forest City, Manannah,
Paynesville Airport, Litchfield Airport, Hawick and Lake Koronis
Regional Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4533 9484 4539 9471 4520 9434 4505 9464
TIME...MOT...LOC 1316Z 320DEG 21KT 4530 9470 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 5:39 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 5:39 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT Wed Jul 5 2017

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Wed Jul 5 2017

The main concern this morning is a complex of storms near
Alexandria, Minnesota as of 3 am, moving southeast and affecting a
large area of central/east central Minnesota through sunrise. Latest
HRRR has a good handle on this complex and used it as guidance for
the near term. After this complex weakens and moves off to the
southeast of Minnesota, the focus of new development looks to be in
central Minnesota where theta-e moisture advection is maximized
later this morning/afternoon. It also has forecast CAPES of 2500-
3500 J/kg. This alone with any boundaries left over should be
sufficient for more convection this afternoon. This area will likely
be the main focus through the afternoon/evening as further to the
south across southwest/south central Minnesota, a significant cap
should be in place. Later this evening/overnight, forecasters need
to pay attention to upstream convection, similar to tonight, as the
mean flow becomes northwest to southeast. Increased temperatures
today due to more sunshine expected, especially in west central
Minnesota where a few mid to upper 90s are possible.

.LONG TERM...(Thursday through Tuesday)
Issued at 351 AM CDT Wed Jul 5 2017

Severe weather is possible tomorrow, especially in Wisconsin and
eastern Minnesota. A cold front will move through the area
tomorrow and bring lower dew points and northwesterly flow to the
region from at least Friday into Sunday.

Little change with the severe weather forecast for tomorrow.
Surface dewpoints near 70 degrees will still be in place across
the region, ahead of the cold front. Mid level height falls will
ensue during the day as the northern stream trough in Canada digs
south, and an 80 kt upper speed max noses into western MN. High
temperatures still look to reach the low 90s or upper 80s, and
destabilization will occur quickly tomorrow as 3,000 J/kg MLCAPE
develops in the warm sector. This pool of unstable air will be
much better aided by both a focus of lift and deep shear. The cold
front coming in from the northwest will provide a focused source
of lift and 0-6km shear of around 40 knots given a veering wind
profile and the aforementioned speed max pushing in. Expect
thunderstorms to develop along the front mid-afternoon, so much of
western MN will already be on the cool/stable side of the front.
Hence, the risk of severe weather increases to the east of central
MN given frontal timing and interaction with available
instability. Very large hail and damaging winds are the primary
threats.

For Friday into Sunday, drier and cooler northwesterly flow will
bring more comfortable temperatures and dew points into the
region. Expect mostly dry conditions in terms of precipitation,
but there is a chance of sporadic light precip if perturbations
in the flow overtop the ridge to our west. All in all, expecting a
partly cloudy weekend with highs around 80 and dew points in the
low to mid 50s.

For Sunday and beyond, the guidance diverges quite a bit leaving
much uncertainty to the forecast. But, we will be downstream of
the western CONUS ridge and a through will be dropping south
through Hudson Bay, so we'll have opportunities for shortwaves to
move through which explains the sporadic low end pops in the
forecast for the first half of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 535 AM CDT Wed Jul 5 2017

Complex of storms in central Minnesota have begun to develop
further to the south/southwest vs. the southeast as previously
thought. Although the general trend is to continue to see more
convection further to the east in the next couple of hours, it
might begin to weaken further and only brush portions of east
central Minnesota through 15z. Will hold onto VCTS at KSTC/KMSP
but KRNH might be spared. After this complex moves to the
southeast and/or weakens, the next chance of any precipitation
will occur during the afternoon, especially in central Minnesota
where better support for development is possible.

KMSP...

Still thinking that some of the TSRA will affect the airport
grounds, maybe not as widespread or intense, between 1230-1430z.
Will make a last minute judgment before taf issuance on how the
complex continues to develop, but will likely hold to this
scenario. After 15z, very little chance of precipitation is
expected in the next 12-18 hrs.

/OUTLOOK FOR KMSP/

Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts.
Fri...VFR. Wind NW at 10G15 kts.
Sat...VFR. Wind S at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:51 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
351 AM CDT Wed Jul 5 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
351 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible again today. There is a
marginal risk of severe weather through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an enhanced risk of severe thunderstorms on Thursday in
west central Wisconsin, with a slight risk in portions of east
central and south central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe thunderstorms, skywarn
spotter activation will likely not be needed through tonight.

In the hours before

Special weather statement, Jul 5, 2:51 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 AM CDT WED JUL 5 2017

MNZ041-042-050830-
Douglas-Todd-
251 AM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS AND CENTRAL TODD
COUNTIES...

At 250 AM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Browerville, Clarissa, Eagle Bend, Carlos,
Brandon, Lake Osakis, Little Sauk, Holmes City, Round Prairie and
Leaf Valley.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 87 and 116.
 U.S. Highway 71 between mile markers 177 and 208.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4630 9480 4587 9465 4576 9556 4600 9568
      4611 9536 4611 9515 4619 9514
TIME...MOT...LOC 0750Z 325DEG 28KT 4599 9536

JLT
Local storm report, Jul 5, 6:46 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     2 S SILVER LAKE         44.88N 94.20W
07/05/2017                   MCLEOD             MN   PUBLIC

            TREE LIMBS LARGER THAN 12" IN DIAMETER DOWN
            2 MILES SOUTH OF SILVER LAKE. TIME ESTIMATED
            FROM RADAR.

&&

ETA
Local storm report, Jul 5, 7:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 WNW SPICER            45.26N 95.07W
07/04/2017  M1.00 INCH       KANDIYOHI          MN   COCORAHS

&&

ETA
Special weather statement, Jul 5, 8:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 AM CDT WED JUL 5 2017

MNZ049-057-058-051400-
Kandiyohi-Stearns-Meeker-
817 AM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEEKER...SOUTHWESTERN
STEARNS AND EASTERN KANDIYOHI COUNTIES...

At 816 AM CDT, a strong thunderstorm was located over Lake Koronis
Regional Park, or 19 miles northeast of Willmar, moving southeast at
25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchfield, Paynesville, Grove City, Forest City, Manannah,
Paynesville Airport, Litchfield Airport, Hawick and Lake Koronis
Regional Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4533 9484 4539 9471 4520 9434 4505 9464
TIME...MOT...LOC 1316Z 320DEG 21KT 4530 9470

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:07 PM CDTSpecial Weather StatementMPXPope23 min
Jul 4, 7:08 PM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningMPXRenville41 min
Jul 4, 7:32 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift43 min
Jul 4, 8:15 PM CDTSevere Thunderstorm WarningMPXChippewa45 min
Jul 4, 9:25 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright50 min
Jul 4, 9:31 PM CDTSpecial Weather StatementMPXFreeborn44 min
Jul 4, 10:05 PM CDTSevere Thunderstorm WarningMPXWright55 min
Jul 4, 11:14 PM CDTSpecial Weather StatementMPXHennepin31 min
Jul 4, 11:37 PM CDTSpecial Weather StatementMPXHennepin53 min
Jul 5, 12:05 AM CDTSpecial Weather StatementMPXMcLeod40 min
Jul 5, 12:08 AM CDTSpecial Weather StatementMPXAnoka52 min
Jul 5, 2:51 AM CDTSpecial Weather StatementMPXDouglas, Todd39 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.